Oregon, 2021

Damaging Wind in Oregon, August 4, 2021

August 4, 2021 · NWS BOI · 1 event in 1 county or zone

Strong daytime heating from a building ridge and rotating disturbances around the ridge brought moisture with isolated thunderstorms into southeastern Oregon and southeastern Idaho.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.0 million
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOI wrote it up.

Strong daytime heating from a building ridge and rotating disturbances around the ridge brought moisture with isolated thunderstorms into southeastern Oregon and southeastern Idaho.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boise, ID wrote its last area forecast discussion before the first event at Aug 4, 6:25 PM PST, 5 minutes earlier.

Area forecast discussion, Aug 4, 6:25 PM PST, 5 minutes before
Area Forecast Discussion
National Weather Service Boise ID
825 PM MDT Wed Aug 4 2021

.DISCUSSION..After a very hot day, thunderstorms developed late
this afternoon and evening in Malheur and Owyhee Counties and
moved nne. With dry air in the lower atmosphere these
thunderstorms featured primarily gusty winds rather than heavy
rain. A gust of 56 mph was reported at Ontario/OR at 745 PM MDT.
Another strong thunderstorm formed near Horseshoe Bend around
8 PM MDT and both storms were moving toward the west Central
Idaho mountains. Storms should weaken by 10 PM MDT but may still
provide wind gusts of 25 mph or so until midnight. Thursday will
bring more thunderstorms as a Pacific upper low comes inland
across Oregon. Those thunderstorms may become strong or severe
Thursday evening and remain active through the night. Current
forecast has this.

&&

.AVIATION...Generally VFR. Widely scattered showers and
thunderstorms through 05/0500Z, becoming isolated overnight through
Thursday morning. Then, scattered showers and thunderstorms Thursday
afternoon/evening. Thunderstorms could become strong to severe.
Wildfire smoke layers aloft reducing visibility. Surface winds:
variable 5-15 kt, except gusts 35-50 kt possible near thunderstorms.
Winds aloft at 10k feet MSL: southwest 10-20 kt.

&&

.PREV DISCUSSION...
SHORT TERM...Tonight through Friday night...Thunderstorms this
evening working with a very hot airmass, and relatively dry lower
levels, so wind gust threat remains high through the evening. Low
off the CA coast will approach the area for Thursday. Quite a bit
of clouds over the area in the morning according to most models,
which may inhibit storm development early Thursday. But, increased
moisture, shear, and instability should overcome that by late
afternoon, and several models have impressive looking
thunderstorms over the area Thursday evening, as a cold front
moves through from the west, and continuing into early Friday as
the low moves overhead. Some of these storms could be severe. By
Friday afternoon, most of the storms should move into eastern ID,
with cooler, northwest winds over much of southwest ID and eastern
OR.

LONG TERM...Saturday through Wednesday...Dry westerly flow aloft
south of an upper level low pressure trough will keep skies mostly
clear over the weekend. Any showers associated with the trough are
expected to reach no farther south than the west central Idaho
mountains. The pattern becomes more uncertain starting Monday, but
models agree that the trough will keep temperatures a few degrees
below normal through Tuesday. Wednesday could be warmer, as some of
the ensembles are showing the flow shifting into the southwest as an
upper level high pressure ridge strengthens over the central Rockies
and Four Corners.

&&

.BOI WATCHES/WARNINGS/ADVISORIES...
ID...Red Flag Warning from noon Thursday to midnight MDT Thursday
     night IDZ400>403.
OR...Red Flag Warning from noon MDT /11 AM PDT/ Thursday to midnight
     MDT /11 PM PDT/ Thursday night ORZ636-637-646.

&&

www.weather.gov/Boise
www.facebook.com/NWSBoise
www.twitter.com/NWSBoise

DISCUSSION...LC
AVIATION.....SH
PREV SHORT TERM...TB
PREV LONG TERM....JT

In the hours before

Special weather statement, Aug 4, 5:49 PM PST, 41 minutes before
Special Weather Statement
National Weather Service Boise ID
749 PM MDT Wed Aug 4 2021

IDZ012-033-ORZ064-050215-
Lower Treasure Valley ID-Upper Weiser River ID-
Oregon Lower Treasure Valley OR-
749 PM MDT Wed Aug 4 2021

...A strong thunderstorm will impact portions of Payette,
northwestern Gem, south central Washington and northeastern Malheur
Counties through 815 PM MDT...

At 748 PM MDT, Doppler radar was tracking a strong thunderstorm near
Fruitland, or near Payette, moving northeast at 35 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Bear Creek Summit, French Corner and Paddock Valley Reservoir
  around 810 PM MDT.

LAT...LON 4392 11689 4407 11703 4435 11658 4413 11636
TIME...MOT...LOC 0148Z 235DEG 31KT 4404 11687

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

LC
Special weather statement, Aug 4, 6:12 PM PST, 18 minutes before
Special Weather Statement
National Weather Service Boise ID
812 PM MDT Wed Aug 4 2021

IDZ012-013-050245-
Lower Treasure Valley ID-Boise Mountains ID-
812 PM MDT Wed Aug 4 2021

...A strong thunderstorm will impact portions of west central Boise
and southeastern Gem Counties through 845 PM MDT...

At 811 PM MDT, Doppler radar was tracking a strong thunderstorm near
Horseshoe Bend, or 16 miles east of Emmett, moving northeast at 20
mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Gardena around 830 PM MDT.
  Idaho City, Centerville, Pioneerville and Harris Creek Summit
  around 840 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4373 11617 4387 11634 4412 11603 4387 11572
TIME...MOT...LOC 0211Z 234DEG 17KT 4384 11617

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

SH
Special weather statement, Aug 4, 6:29 PM PST, 1 minute before
Special Weather Statement
National Weather Service Boise ID
829 PM MDT Wed Aug 4 2021

IDZ011>013-033-050300-
West Central Mountains ID-Lower Treasure Valley ID-
Upper Weiser River ID-Boise Mountains ID-
829 PM MDT Wed Aug 4 2021

...A line of strong thunderstorms will impact portions of west
central Boise, southwestern Valley, northeastern Payette,
southeastern Gem and southeastern Washington Counties through 900 PM
MDT...

At 828 PM MDT, Doppler radar was tracking a line of strong
thunderstorms near French Corner, or 16 miles north of Emmett,
moving northeast at 25 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Ola, Banks, Sweet, Gardena, Paddock Valley Reservoir, Montour and
French Corner.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4387 11634 4415 11673 4441 11650 4412 11603
TIME...MOT...LOC 0228Z 234DEG 20KT 4411 11651

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

SH

The radar

The Boise radar (KCBX), 86 km away, was scanning. The volume nearest the first event began at 02:31 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Harney

When
August 4, 6:30 PM PST to 6:45 PM PST
Where
Harney County, 69.55 mi ENE of Drewsey to 71.67 mi ENE of Drewsey
Measured
52 kt (60 mph) estimated gust
Property damage
$1.0 million
Reported by
Public
Coordinates
44.023, -117.011

A wind gust associated with a strong thunderstorm brought several trees down near the Ontario airport. Multiple power outages were also reported.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2021Every state in 2021This day in weather historyWarnings in Oregon, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 983129.